Kaletra and Crystal Meth - deadly combo?
Shortly before I started meds, I confessed to my HMO doctor that I still sometimes party with crystal meth.
Instead of prescribing me the easy to take atripla pills, the doctor chose kaletra and truvada instead.
The doctor defended his choice because due to my past reluctance to start meds (I'm 2 years into being poz)and possible skipped doses due to partying. He also said that sustiva component of the atripla is easy to develope resistance to. I think he may be referring to the drug sequencing that I read about on this website.
I visited another doctor, who had no problem of prescribing atripla (who also knew about my sometime crystal meth use).
In the end, I decided to trust the HMO doctor and start on kaletra and truvada.
Luckily I don't have any obvious side effect from starting the meds.. until I partied a bit with crystal meth.
I actually had less intake than the previous times due my own fear about drug interactions. But wow...I had the most intense high but most fearful reaction. A few hours after the intake, the body started heating up to unbearable level and my heart was beating at scary rate. I thought I was going to have a stroke. I had to drink lots of icey water and eventually an ativan to calm my heart down.
The HMO doctor is currently on vacation so I looked up on the internet. There were a few articles that mentioned that PI's such as kaletra can amplify the crystal meth effect 2-3 times while others insist that crystal met does not interact with hiv drugs.
Ironically I stuck to my 10:30pm time to take my meds after partying and that might also have worsened the terrible after effects.
I told my second doctor about the experience. He is against prescribing me more ativan, which I understand why.. but what about 'just in case' ?
Was my HMO doctor 'correct' to start me on kaletra/truvada combo instead of atripla due to his doubt about my adherence and saving future treatment option if I develope resistance to atripla?
Was my intense reaction to crystal method the direct result of the kaletra in my system or perhaps it was just that batch of stuff I had?
If my HMO doctor intended to help me quit crystal. It worked for a week. I was so fearful that I stayed away from it.
The next weekend I did party a little bit and still had bad same reaction but much less intense due to a LOT Less intake.
I know crystal meth kills but more quickly when you're on kaletra?
The answer to this question would be yes, it is a potentially deadly combination. Actually, methamphetamine alone can be deadly as well.
It's hard to know what to say but here is what I think makes the most sense.
- Immediately stop using methamphetamine in order to prevent this addiction from ruining your life and shortening your life (and not necessarily in that order). Seek treatment for this addiction and any other addictions that might be linked to it. This may mean changing your peer group and social milieu in order to avoid exposure to this highly addictive and damaging drug.
If you are not ready, willing, and able to seek treatment for this addiction then you should discuss this issue with your doctor so that your HIV medications can be stopped or changed. From your description of the events it sounds like this could be a potentially fatal interaction in your case. Simply trying to tweak your dose of methamphetamine with Kaletra on board seems extremely reckless.
Best of luck to you and let us know how things turn out.